Skip to main content
Hide Articles List

15 articles on this Page

UNPRECEDENTED DESTRUCTION…

SYSTEMATIC PLUNDER OF EMPLOYERS.

GARIBALDIAN RIOTS IN HYDE…

[No title]

ATTEMPTED SUICIDE AT THE EXHIBITION.

DEATH BY THE UPSETTING A CART.

[No title]

MURDER AND ATTEMPTED SUICIDE…

FEASIBLE SOLUTION OF THE ROMAN…

PRESIDENT LINCOLN AND THE…

NARCOTISING CHILDREN.

News
Cite
Share

NARCOTISING CHILDREN. Accidental Death. On Friday an inquest was held at the Pine Apple Tavern, New Church-street, Lisson-grove, into the cir- cumstances attending the poisoning of a boy and girl, twin children of a tradesman named Farlow, residing at 21, Salisbury-street, Portman-market, by the adminis- tration of syrup of poppies, to produce sleep. The evidence adduced went to prove that the children were about a month old, and being restless from their birth," the parents were induced to adopt the danger- ous and common practice of administering syrup of poppies. Between six and seven last Sunday morning, both children exhibited symptoms of being seriously poisoned shortly after a dose of the syrup had been given, and Dr. Westmacott, of 10, St. Mary's terrace, Paddington, was sent for, and found them labouring under the effects of a narcotic. He applied the usual remedies with promptitude, and after great exertion succeeded in restoring the boy; but the girl, being the weaker of the two, expired in about twelve hours. The cause of death, he asserted, was solely from an overdose of syrup of poppies. A teaspoonful was the quantity given as a dose, which, he thought quite suffi- cient to cause an infant's death. The coroner remarked that it was just one of those unfortunate cases which frequently occurred from the dangerous and reprehensible practice of parents giving narcotics to children. It was a bad thing, and never ought to be done except under medical direction. Syrup of poppies varied so much in strength that a dose that would not be fatal in one case would be in another. It was most uncertain and highly improper medicine, worse than laudanum itself, to administer to children. It was, however, frequently done. A similar death occurred only a week or so ago. Verdict, That the deceased, Ann Emma Farlow, died from narcotic poison, accidentally, and the jury severely condemn the reprehensible practice of administering nar- cotics to infant children to produce sleep." — -♦—■ —

[No title]

WHOLESALE ROBBERY OF JEWELLERY…

pATAL COLLISION ON THE RIVER.

[No title]